Proton pump inhibitors can lower magnesium levels if the popular heartburn drugs are used over a long period of time, the U.S. Food & Drug Administration (FDA) has warned. Low serum magnesium levels (hypomagnesemia) can result in serious health problems including muscle spasm, irregular heartbeat and convulsions. Because of this risk, the FDA has mandated that information about the potential risk of low magnesium be added to the WARNINGS AND PRECAUTIONS sections of the labels for all prescription proton pump inhibitors.
The prescription proton pump inhibitors that will be subject to the new labeling include: Nexium, Dexilant, Prilosec, Zegerid, Prevacid, Protonix, and AcipHex, as well as Vimovo, a combination of Nexium and naproxin.
Proton pump inhibitors are also sold as over-the-counter versions under the names Prilosec OTC, Zegerid OTC and Prevacid 24HR. According to the FDA, these drugs contain low doses and are only intended for a 14 day course of treatment up to 3 times per year. The agency believes that there is very little risk of hypomagnesemia when over-the-counter proton pump inhibitors are used according to their label directions.
Proton pump inhibitors work by reducing the amount of acid in the stomach, and are approved to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. Since their introduction in the 90s, proton pump inhibitors have ranked among the top selling medications, with 21 million people filling prescriptions for the drugs in 2009. Patients who take prescription proton pump inhibitors usually stay on therapy for an average of about 180 day, the FDA said.
According to the FDA, hypomagnesemia has been reported in adult patients taking proton pump inhibitors for at least three months, but most cases occurred after a year of treatment. Approximately one-quarter of these cases required discontinuation of proton pump inhibitor treatment in addition to magnesium supplementation.
According to the FDA, it is not understood why long-term proton pump inhibitor treatment sometimes results in hypomagnesemia. The agency said the condition may be associated with changes in intestinal absorption of magnesium triggered by the drugs.
The FDA has recommended that healthcare providers consider obtaining serum magnesium levels before their patients begin treatment with prescription proto pump inhibitors. The agency said they should also consider periodic testing if patients are also being treated with medications such as digoxin, diuretics or drugs that may cause hypomagnesemia. In digoxin patients especially, low magnesium can increase the likelihood of serious side effects.